West Virginia, 2015

Damaging Winds in West Virginia, July 7, 2015

July 7, 2015 · NWS PBZ · 2 events in 1 county or zone

Southwesterly flow and moderate instability ahead of an approaching cold front helped to spawn showers and thunderstorms, some of which were severe, across the northern West Virginia pan-handle, and western Pennsylvania on the 7th. With dry air present aloft, several of the storms produced damaging wind gusts that brought down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Southwesterly flow and moderate instability ahead of an approaching cold front helped to spawn showers and thunderstorms, some of which were severe, across the northern West Virginia pan-handle, and western Pennsylvania on the 7th. With dry air present aloft, several of the storms produced damaging wind gusts that brought down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 4:04 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 7, 4:04 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT TUE JUL 7 2015

.SYNOPSIS...
A COLD FRONT WILL APPROACH TONIGHT AND STALL NEAR THE MASON-DIXON
LINE BY WEDNESDAY MORNING...KEEPING RAIN CHANCES IN THE FORECAST.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FRONT IS CUTTING THROUGH CENTRAL INDIANA AND NW OHIO AT THIS TIME.
MOST MODELS ARE IN DECENT AGREEMENT IN BRINGING THE FRONT INTO THE
CWA OVERNIGHT AND FLOPPING IT OVER CLOSE TO THE MASON/DIXON LINE
AS MIDLEVEL SHORTWAVE CONTINUES ACROSS EASTERN CANADA. EXPECT
CONTINUED BLOSSOMING OF SCATTERED SHRA/TSRA OUT AHEAD OF THE MAIN
FRONTAL BAND THIS EVENING...WITH THE STEADIER RAIN ARRIVING BY 23Z
IN SOUTHEAST OHIO. CATEGORICAL POPS ARE CERTAINLY APPROPRIATE WITH
THE FRONT...AS WELL AS IN THE ORGANIZING AREA OF CONVECTION AHEAD
OF IT THIS EVENING.

GIVEN RECENT RAINFALL...AS WELL AS PWAT VALUES AROUND 2+ INCHES
AND DECENT WARM CLOUD DEPTHS ON OVERNIGHT MODEL SOUNDINGS...THINK
THAT WE MAY SEE SOME EFFICIENT RAINFALL PRODUCERS ACROSS THE AREA
TONIGHT. MOST CONCERNED IN THE SOUTHERN COUNTIES FROM PIT ON
SOUTH...AND WILL ISSUE A FLASH FLOOD WATCH IN THIS AREA THROUGH
15Z. DO NOT THINK WE WILL SEE WIDESPREAD FLOODING...BUT THINK THAT
LOCALIZED 1 TO 2 INCH RAINFALL TOTALS ARE NOT OUT OF THE QUESTION.
SOUTHEAST OHIO HAS BEEN A BIT DRIER AND DID NOT GO AS EXTENSIVE ON
THE WATCH THERE.

NO MAJOR CHANGES TO OVERNIGHT LOWS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
TONIGHTS COLD FRONT WILL ESSENTIALLY STALL OUT ALONG THE
PENNSYLVANIA-MARYLAND BORDER ON WEDNESDAY...WITH LOW PRESSURE THEN
RIDING ALONG THE FRONT. MAJORITY OF RAIN SHOULD BE DONE BY
WEDNESDAY MORNING...WITH BULK OF RAIN CONTAINED TO THE RIDGES BY
THE AFTERNOON. ALTHOUGH A SLIGHT CHANCE OF THUNDER WAS KEPT IN THE
FORECAST DURING THE MORNING...CONDITIONS SHOULD STABILIZE BY THE
AFTERNOON AND HAVE PULLED THUNDER FROM THE FORECAST FOR THAT TIME
PERIOD. WITH THE LOW OFF TO THE EAST...THE CHANCES FOR RAIN FROM
THAT SYSTEM SHOULD DIMINISH AS THE NEXT LOW PRESSURE SYSTEM MOVES
TO NORTHEASTERN INDIANA BY THURSDAY MORNING AND RACES TO EASTERN
PENNSYLVANIA BY THURSDAY EVENING. THIS WILL BRING ANOTHER ROUND OF
SHOWERS TO ALL LOCATIONS...ALTHOUGH MODELS HAVE NOT COME INTO
AGREEMENT ON WHERE THE AXIS OF HEAVIEST RAINFALL MAY OCCUR. HIGH
PRESSURE WILL BUILD INTO THE REGION THURSDAY NIGHT...AND MAY
PERSIST LONG ENOUGH TO KEEP FRIDAY DRY. IN FACT...FRIDAY MAY BE
THE ONLY DRY DAY THROUGH THE NEXT 7 DAYS. TEMPERATURES WILL REMAIN
BELOW NORMAL THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
VERY LITTLE CHANGE TO PREVIOUS FORECAST AS FRONTAL BOUNDARY WILL
WAVER ACROSS THE REGION THROUGH THE PERIOD...WITH HARD TO TIME
SHORTWAVES MOVING EAST IN GENERALLY ZONAL FLOW. DAILY CHANCE POPS
CONTINUED WITH TEMPERATURES CLOSE TO WPC PROGS.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
MOSTLY VFR THIS AFTERNOON WITH GUSTY SW WINDS FROM 10-20 KNOTS.
SPOTTY SHRA AND A COUPLE TSRA MAY BRIEFLY IMPACT A TERMINAL...BUT
CHANCES/DURATION TOO LOW TO INCLUDE IN TAF AT THIS TIME. MORE
GENERAL RAIN CHANCES ARRIVE AHEAD OF A FRONT AFTER 23Z OR SO NEAR
ZZV...TO AROUND 01Z AT PIT...AND 04Z AT MGW. EXPECTING GENERALIZED
MVFR WHEN THE RAIN ARRIVES THIS EVENING...AND TRIED TO TIME SOME
IFR TEMPO CONDITIONS IN HEAVIER RAIN AS WELL. EXPECTING MOST
TERMINALS TO DROP TO IFR OR EVEN LIFR OVERNIGHT WITH ABUNDANT
MOISTURE AND FROPA. PRECIP COVERAGE DECREASES BY 12Z AS FRONT
HANGS UP NEAR THE MASON/DIXON LINE...BUT EXPECT ONLY VERY SLOW
IMPROVEMENT TO MVFR BY MIDDAY.

.OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
FRONT WILL WAVER ACROSS REGION THROUGH THE PERIOD WITH PERIODIC
RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR MDZ001.
OH...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR OHZ059-068-069.
PA...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR PAZ021-029-031-073>076.
WV...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR WVZ003-004-012-021>023-041.

&&
Hazardous weather outlook, Jul 7, 2:05 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT TUE JUL 7 2015

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-023-WVZ001-002-
081915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-HANCOCK-BROOKE-
305 PM EDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND LOCALLY
HEAVY RAINFALL THIS AFTERNOON AND EVENING...WITH LOCALIZED
FLOODING IN POOR DRAINAGE AREAS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-OHZ059-068-069-PAZ021-029-031-073>076-WVZ003-004-012-021>023-
041-081915-
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
305 PM EDT TUE JUL 7 2015

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 3:08 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT TUE JUL 7 2015

PAZ008-009-015-072100-
VENANGO-CLARION-FOREST-
408 PM EDT TUE JUL 7 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL VENANGO...FOREST
AND NORTHERN CLARION COUNTIES...

AT 407 PM EDT...A STRONG THUNDERSTORM WAS NEAR OIL CITY...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OIL CITY...MARIENVILLE...TIONESTA...HASSON HEIGHTS...SENECA...
WOODLAND HEIGHTS...LEEPER...FRYBURG...KELLETTVILLE...WEST HICKORY...
EAST HICKORY...STARR AND COOK FOREST STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4144 7896 4144 7897 4145 7899 4145 7906
      4142 7907 4142 7909 4140 7909 4138 7915
      4126 7959 4141 7973 4162 7945 4162 7895
TIME...MOT...LOC 2007Z 236DEG 36KT 4136 7963

TAX

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 7, 5:30 PM EST
Where
Marshall County, 0.53 mi W of Moundsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.920, -80.740

Local 911 center reported trees down on 12th Street in Moundsville.

Thunderstorm Wind, Marshall

When
July 7, 5:40 PM EST
Where
Marshall County, 0.33 mi NW of Sherrard
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.984, -80.674

Local 911 center reported trees down at the intersection of Route 88 and Pine Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594597, 594598.